What Antidepressants Are Least Ototoxic and Safest for Tinnitus Sufferers?

Discussion in 'Dr. Stephen Nagler (MD)' started by JacquelineG, Nov 25, 2019.

    1. JacquelineG
      Thinking

      JacquelineG Member

      Tinnitus Since:
      2010
      Cause of Tinnitus:
      Acoustic trauma
      Hello Dr. Nagler,

      First of all, thank you so much for being on Doctors' Corner even though you are mostly retired. Your advice gives hope to us with this condition.

      What anti-depressants do you recommend that is the least ototoxic to help a person with recent onset of tinnitus to help manage the beginning stages of this condition until they are able to cope better and are there any downsides to being on medication in the early stages?
       
    2. Dr. Nagler

      Dr. Nagler Member Clinician Benefactor

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Hello @JacquelineG -

      Thank you for your question ... and for your kind words.

      I confess that have a lot of trouble with the word "ototoxic" in that some people consider any drug that has even the most remote chance of temporarily aggravating tinnitus to be ototoxic, which makes absolutely no sense to me at all because an increase in tinnitus loudness does not necessarily imply that any damage is being done to any part of the auditory system. As an obvious example, anxiety will typically aggravate tinnitus, but there is no evidence at all that anxiety causes hair cell damage, etc. The spices in Thai food make my own tinnitus louder (goodness knows why!), but I do not for a minute believe that Thai food is deleterious to my hair cells.

      In terms of antidepressants, none of them causes hair cell damage, and just about all of them have been at one time or another been associated with a temporary increase in tinnitus loudness. So my suggestion would be to take whatever antidepressant your doctor feels is most suited to you irrespective of your tinnitus with the idea that you can always ask him or her to switch to another antidepressant should your tinnitus get louder and should the increase in loudness be bothersome to you.

      I am attaching an article that addresses this subject in a bit more depth.

      Hope this helps.

      Stephen M. Nagler, M.D.
       

      Attached Files:

      • Helpful Helpful x 4

Share This Page

Loading...